Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Norman, OK
NWS Norman, OK issued this red flag warning at May 2, 2020, 3:03 AM CDT for Foard County, Hardeman County, Knox County, Texas. It took effect at May 2, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2020, 3:03 AM CDT (08:03 UTC)
- In effect from
- May 2, 2020, 1:00 PM CDT
- Expired
- May 2, 2020, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Norman, OK
Counties Foard County, TX, Hardeman County, TX, Knox County, TX
The radar
The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 3906 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152 WWUS84 KOUN 020803 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 303 AM CDT Sat May 2 2020 ...Red Flag Warning for part of western north Texas today... .Very hot and dry weather is expected this afternoon and early evening in western north Texas. Late-spring vegetation and only moderate wind speeds will help mitigate fire weather conditions, but the fire risk will still be significant. TXZ083-084-087-021615- /O.NEW.KOUN.FW.W.0004.200502T1800Z-200503T0000Z/ Hardeman-Foard-Knox- 303 AM CDT Sat May 2 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR HOT AND DRY CONDITIONS FOR PART OF WESTERN NORTH TEXAS... The National Weather Service in Norman has issued a Red Flag Warning for hot and dry weather, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * TIMING...1 pm through 7 pm. * WINDS...Southwest 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 9 percent. * TEMPERATURES...97 to 104. * IMPACTS...Any fires that start will be somewhat difficult to control, and the heat will make firefighting efforts hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of moderate winds, very low relative humidity, and hot temperatures will contribute to extreme fire behavior. && $$
1 follow-up statement
180 WWUS84 KOUN 021508 AAA RFWOUN URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Norman OK 1008 AM CDT Sat May 2 2020 ...Red Flag Warning for part of western north Texas today... .Very hot and dry weather is expected this afternoon and early evening in western north Texas. Late-spring vegetation and only moderate wind speeds will help mitigate fire weather conditions, but the fire risk will still be significant. TXZ083-084-087-030000- /O.CON.KOUN.FW.W.0004.200502T1800Z-200503T0000Z/ Hardeman-Foard-Knox- 1008 AM CDT Sat May 2 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR HOT AND DRY CONDITIONS FOR PART OF WESTERN NORTH TEXAS... * TIMING...1 pm through 7 pm. * WINDS...Southwest 10 to 20 mph with gusts around 25 mph. * RELATIVE HUMIDITY...As low as 9 percent. * TEMPERATURES...97 to 104. * IMPACTS...Any fires that start will be somewhat difficult to control, and the heat will make firefighting efforts hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of moderate winds, very low relative humidity, and hot temperatures will contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at May 1, 10:51 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 1, 10:51 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Norman OK 1051 PM CDT Fri May 1 2020 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 219 PM CDT Fri May 1 2020 Warm temperatures and gusty southerly winds are expected to continue through the rest of the day today as a surface low continues to dive south through the Texas panhandle. With the surface low, a modest amount of upper level 500mb moisture will advect through the region, which will result in a slight chance for thunderstorms in the Texas panhandle, which may impact western Oklahoma and portions of western north Texas. Model soundings indicate an "inverted-v" profile, which would be indicative of a strong wind event with any storms that would develop, however confidence is low for any thunderstorm development due to the general lack of moisture. One interesting observation to note is with the 12Z run of the experimental HRRRv4, which produces a heat burst in west central Oklahoma from a dissipating thunderstorm, with a highly localized area of temperatures rising into the 90s and dewpoints dropping to the 20s at around 5am. While confidence is extremely low with the location, timing, and probability of a heat burst, this would be the kind of environment that heat bursts could occur, so it will be something to watch for if thunderstorms develop. Zwink && .LONG TERM... (Saturday night through next Thursday) Issued at 226 PM CDT Fri May 1 2020 Residual high midlevel height anomalies from flattening/eastward moving ridge will be present Saturday night with one weak transient shortwave trough passing to our north. Hot/dry flow atop somewhat more moist/cool boundary layer is likely to cap surface based convection Saturday night. However, there is still some concerns about remnant upstream High Plains convection likely rooted in the mid levels making it into northern Oklahoma. We have nudged a broader area to low probability "slight chance", and depending on trends, we may be able to remove this in later forecasts. A cold front will bring slightly cooler temperatures Sunday, but still well above early May climo. By early next week, stronger westerlies preceding northern Rockies/northern Plains shortwave trough will transport another plume of hot/dry deeply mixed air eastward, and support hotter temperatures again Monday. As a shortwave passes to the north sending a cold front through Tuesday and beyond, temperatures will return to near climo. Models show remnant High Plains convection and/or sufficient midlevel moistening for perhaps some convection across the northeast third of the area Monday night, but confidence is not particularly high. At least a low probability of showers and thunderstorms across a broader area is expected for the latter half of next week as a more amplified pattern with strengthening northwesterly flow evolves. BRB && .AVIATION... (06Z TAFS) Issued at 1046 PM CDT Fri May 1 2020 A front across northwestern Oklahoma will retreat north somewhat overnight before moving slowly south again Saturday. There is some potential for some lower (yet still likely VFR) ceilings into northern Oklahoma tomorrow evening, but will generally have mid and upper level clouds through the forecast period otherwise. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 65 90 66 84 / 0 0 10 10 Hobart OK 65 100 64 87 / 10 0 10 10 Wichita Falls TX 68 98 70 92 / 10 0 0 0 Gage OK 58 92 58 83 / 10 0 10 10 Ponca City OK 63 87 63 81 / 0 0 30 10 Durant OK 62 85 67 88 / 0 0 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...50 LONG TERM....12 AVIATION...26
Hazardous weather outlook, May 1, 10:53 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1053 PM CDT Fri May 1 2020 OKZ004>048-050>052-TXZ083>090-030400- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1053 PM CDT Fri May 1 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Evening and Overnight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... There are low thunderstorm chances in north central Oklahoma Saturday night and again Monday night. Some thunderstorms could be strong Monday night. .Fire Weather... Elevated fire weather conditions are possible Monday in western Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Nearby
Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.